Elevated pancreatic enzymes after extended propofol therapy

Pharmacotherapy. May-Jun 1998;18(3):653-5.

Abstract

Propofol is a sedative hypnotic agent often administered for intensive care sedation. A 28-year-old man who suffered a severe head injury developed elevated pancreatic enzymes after receiving extended high-dosage propofol therapy. Amylase and lipase values gradually reduced toward normal after the drug was discontinued. Possible propofol-induced pancreatitis was reported with short-term but not with prolonged therapy. A definitive cause-and-effect relationship is unclear since head trauma also was reported to cause elevated pancreatic enzymes. Intensive care practitioners should be aware of this potential reaction.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Amylases / blood*
  • Craniocerebral Trauma / blood
  • Craniocerebral Trauma / complications
  • Craniocerebral Trauma / surgery
  • Critical Care
  • Diagnosis, Differential
  • Humans
  • Hypnotics and Sedatives / administration & dosage
  • Hypnotics and Sedatives / adverse effects*
  • Hypnotics and Sedatives / therapeutic use
  • Lipase / blood*
  • Male
  • Pancreas / enzymology*
  • Pancreatitis / blood
  • Pancreatitis / diagnosis
  • Propofol / administration & dosage
  • Propofol / adverse effects*
  • Propofol / therapeutic use

Substances

  • Hypnotics and Sedatives
  • Lipase
  • Amylases
  • Propofol